Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 249, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2024, 1:11 AM CDT for Finney County, Gray County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2024, 1:11 AM CDT (06:11 UTC)
- Expired
- Jul 7, 2024, 2:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
682
WUUS53 KDDC 070611
SVRDDC
KSC055-069-070715-
/O.NEW.KDDC.SV.W.0249.240707T0611Z-240707T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
111 AM CDT Sun Jul 7 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Finney County in southwestern Kansas...
Northwestern Gray County in southwestern Kansas...
* Until 215 AM CDT.
* At 111 AM CDT, a severe thunderstorm was located near Garden City,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pierceville around 120 AM CDT.
Other locations in the path of this severe thunderstorm include
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 10083 3801 10072 3794 10041 3770 10053
TIME...MOT...LOC 0611Z 296DEG 17KT 3792 10080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL1 follow-up statement
708
WWUS53 KDDC 070701
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
201 AM CDT Sun Jul 7 2024
KSC055-070710-
/O.CAN.KDDC.SV.W.0249.000000T0000Z-240707T0715Z/
Finney KS-
201 AM CDT Sun Jul 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3774 10064 3783 10065 3782 10047 3770 10053
TIME...MOT...LOC 0700Z 296DEG 17KT 3782 10053
$$
KSC069-070715-
/O.CON.KDDC.SV.W.0249.000000T0000Z-240707T0715Z/
Gray KS-
201 AM CDT Sun Jul 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WEST CENTRAL GRAY COUNTY...
At 200 AM CDT, a severe thunderstorm was located near Charleston,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Gray County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10064 3783 10065 3782 10047 3770 10053
TIME...MOT...LOC 0700Z 296DEG 17KT 3782 10053
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:47 PM CDT, 1 hour 24 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
- Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
- After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 11:47 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1147 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas. - Numerous t-storms are forecast for tonight and possibly lingering into Sunday. - After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend. && .DISCUSSION... Issued at 212 PM CDT Sat Jul 6 2024 An upper level trough will continue to dig into the Plains through Tuesday as tropical storm Beryl moves from the Gulf of Mexico, through eastern Texas and dissolves into the Mississippi Valley. Meanwhile, an upper level high will build across the western United States and move into the Plains by the late part of next week. Weak disturbances will move through the central Plains tonight through the first part of next week increasing storm chances across western Kansas. The first disturbance will move through this evening. Thunderstorms are expected to form along a trough of low pressure this afternoon across northern Kansas and continue to build southward into the forecast area this evening. The atmosphere will be very unstable this afternoon with CAPE values over 2000 J/kg and 0-6 km shear over 30 knots. In addition, surface dewpoints will reach into the upper 50s to low 60s across western Kansas. This will increase probabilities of any storms that form to be severe. Storms should remain linear decreasing the chance of a tornado, but large hail and damaging winds will be the main concern. Scattered thunderstorms continue overnight but should remain below severe limits. Heavy rain will also be possible with some of these storms increasing risk of flooding if they train over the same area. HREF ensembles show up to a 40 percent chance of over an inch of rain across portions of the forecast area through tonight. Skies will become mostly cloudy tonight with lows dipping into the low to mid 60s. Scattered thunderstorms will continue tomorrow, mainly across our eastern zones. As of now these storms do not look to be severe but small hail and gusty winds can not be ruled out with the strongest storms. Otherwise expect mostly cloudy skies across western Kansas through a majority of the day. Highs Sunday only look to reach into the upper 70s to low 80s. The upper level trough axis will pass across Kansas Monday. There is still a small chance of showers and storms, especially across the southern tier of counties with the remainder of the area staying dry. Temperatures will continue to be cool for July, with 80s for highs. Dry conditions are expected Tuesday and wednesday as the axis of the upper level trough moves east of the area, although an isolated afternoon thunderstorm can not be ruled out. The remainder of the forecast looks dry as upper level ridging builds eastward. Highs will generally be in the 80s through the end of the work week then into the 90s this weekend. Lows will generally be in the 60s. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1144 PM CDT Sat Jul 6 2024 Active weather will continue across southwest Kansas for Sunday morning as periodic showers and thunderstorms will lead to VCTS for all terminals through 00Z Monday. Greatest probability of storms will be around GCK and DDC as storms are already in the vicinity of both terminals as of 05Z. Storms could contain brief heavy rainfall which will reduce surface visibilities. Cloud ceilings will hover between VFR and MVFR depending on the location of the thunderstorms before returning to predominately VFR after 00Z. Wind direction will be variable through 12Z due to the numerous thunderstorms and outflow boundaries. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ043>046-062>066- 077>081-087>090. && DISCUSSION...Hovorka_42 AVIATION...Tatro
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 20 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 436 AM CDT Sat Jul 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms will form across west central Kansas and along I-70 late this afternoon and early this evening through 10 pm. These storms could be severe with hail as large as 2" in diameter and wind gusts as high as 70 mph. These storms will congeal into a large cluster of storms late this evening and tonight, with small hail, strong winds to 55 mph and locally heavy rains the main issues after 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a good chance of thunderstorms late Wednesday and Wednesday night. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, Jul 6, 11:57 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 PM CDT Sat Jul 6 2024
KSZ088-070530-
Clark KS-
1157 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT CLARK COUNTY THROUGH 1230 AM
CDT...
At 1157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clark State Lake to near Englewood.
Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Ashland, Clark State Lake, and Acres around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3700 10009 3709 10009 3747 10005 3746 9965
3700 9975
TIME...MOT...LOC 0457Z 263DEG 13KT 3745 9979 3701 9992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, Jul 7, 12:03 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Sun Jul 7 2024
KSZ043-062-063-070545-
Finney KS-Kearny KS-Scott KS-
1203 AM CDT Sun Jul 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEARNY...NORTHERN
FINNEY AND SOUTHERN SCOTT COUNTIES THROUGH 1245 AM CDT...
At 1202 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Deerfield to 7 miles
southeast of Friend. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of northeastern
Kearny, northern Finney and southern Scott Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 10084 3830 10068 3827 10068 3826 10065
3800 10042 3802 10123 3826 10123 3827 10112
3848 10113
TIME...MOT...LOC 0502Z 333DEG 16KT 3816 10116 3816 10081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, Jul 7, 12:51 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1251 AM CDT Sun Jul 7 2024
KSZ065-066-079>081-088>090-070645-
Pratt KS-Stafford KS-Pawnee KS-Clark KS-Barber KS-Kiowa KS-
Edwards KS-Comanche KS-
1251 AM CDT Sun Jul 7 2024
...STRONG THUNDERSTORMS WILL IMPACT KIOWA...BARBER...COMANCHE...
SOUTHEASTERN PAWNEE...STAFFORD...PRATT...SOUTHEASTERN EDWARDS AND
SOUTHEASTERN CLARK COUNTIES THROUGH 145 AM CDT...
At 1251 AM CDT, Doppler radar was tracking strong thunderstorms
producing broad gusty winds up to 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Pratt, Stafford, Iuka, Coats, and Lake City around 1255 AM CDT.
Sawyer around 100 AM CDT.
Preston around 105 AM CDT.
Zenith and Neola around 110 AM CDT.
Other locations in the path of these storms include Cairo, Medicine
Lodge, Isabel and Hardtner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3826 9900 3826 9847 3739 9846 3738 9835
3700 9835 3700 9965 3701 9965
TIME...MOT...LOC 0551Z 309DEG 24KT 3817 9862 3710 9895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, Jul 7, 12:54 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1254 AM CDT Sun Jul 7 2024
KSZ078-087-088-070700-
Meade KS-Clark KS-Ford KS-
1254 AM CDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FORD...NORTHEASTERN
MEADE AND NORTHWESTERN CLARK COUNTIES THROUGH 200 AM CDT...
At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ensign, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minneola, Bloom and Clark State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3749 10022 3765 10021 3778 10010 3747 9960
3723 10003
TIME...MOT...LOC 0553Z 324DEG 29KT 3761 10007
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Jul 7, 1:06 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
106 AM CDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM Hail 1 SSE Garden City 37.97N 100.86W
07/07/2024 E1.50 Inch Finney KS Public
&&
GTLocal storm report, Jul 7, 1:11 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
111 AM CDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Hail Garden City 37.98N 100.86W
07/07/2024 E1.00 Inch Finney KS Public
Report made via social media.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:05 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane, Scott | 25 min |
| Jul 6, 7:09 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Pawnee | 66 min |
| Jul 6, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 44 min |
| Jul 6, 7:18 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 6 hr |
| Jul 6, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Jul 6, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 39 min |
| Jul 6, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 42 min |
| Jul 6, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 68 min |
| Jul 6, 8:13 PM CDT | Special Weather Statement | DDC | Hodgeman | 32 min |
| Jul 6, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 45 min |
| Jul 6, 8:31 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 12 more | 16 hr |
| Jul 6, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Meade, Pratt and 1 more | 67 min |
| Jul 6, 8:42 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Seward, Stevens | 33 min |
| Jul 6, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| Jul 6, 9:03 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 27 min |
| Jul 6, 9:05 PM CDT | Special Weather Statement | DDC | Scott | 25 min |
| Jul 6, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 60 min |
| Jul 6, 9:33 PM CDT | Tornado Warning | DDC | Gray | 42 min |
| Jul 6, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 47 min |
| Jul 6, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 47 min |
| Jul 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| Jul 6, 10:25 PM CDT | Flash Flood Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott | 4 hr |
| Jul 6, 10:26 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Ford, Kiowa | 34 min |
| Jul 6, 10:27 PM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 33 min |
| Jul 6, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 66 min |
| Jul 6, 11:05 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 25 min |
| Jul 6, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 67 min |
| Jul 6, 11:36 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt | 54 min |
| Jul 6, 11:51 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 6 hr |
| Jul 6, 11:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Jul 7, 12:03 AM CDT | Special Weather Statement | DDC | Finney | 42 min |
| Jul 7, 12:19 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jul 7, 12:28 AM CDT | Areal Flood Warning | DDC | Finney, Lane, Ness, Scott | 24 hr |
| Jul 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| Jul 7, 12:44 AM CDT | Flash Flood Warning | DDC | Finney, Scott | 3 hr |
| Jul 7, 12:51 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 54 min |
| Jul 7, 12:54 AM CDT | Special Weather Statement | DDC | Ford | 66 min |
| Jul 7, 1:29 AM CDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jul 7, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jul 7, 1:48 AM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 27 min |
| Jul 7, 2:13 AM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Jul 7, 2:17 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 58 min |
| Jul 7, 2:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 40 min |
| Jul 7, 2:38 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Kearny | 24 hr |
| Jul 7, 3:28 AM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jul 7, 3:40 AM CDT | Special Weather Statement | DDC | Grant | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.